Utah, 2003

Heavy Snow in Utah, November 16 to 17, 2003

November 16 to 17, 2003 · NWS SLC · 4 events in 4 counties and zones

A storm system brought strong winds and heavy snow to the mountains of Northern Utah. A little bit of wet snow fell along the higher benches of the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system brought strong winds and heavy snow to the mountains of Northern Utah. A little bit of wet snow fell along the higher benches of the Wasatch Front. Solitude led the pack with 26 inches of fresh powder, followed by Alta with 20 inches, Snowbird 19 inches, Snowbasin 16 inches and Powder Mountain 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 16, 9:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 16, 9:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MST SUN NOV 16 2003

.SYNOPSIS...AN UPPER LOW WILL MOVE EAST THROUGH NORTHERN ARIZONA
TODAY THROUGH THIS EVENING.  A SECOND SYSTEM WILL CROSS NORTHERN UTAH
FROM THE NORTHWEST ON MONDAY. HIGH PRESSURE WILL SPREAD ACROSS THE
AREA FOR THE MIDWEEK PERIOD.
&&

.DISCUSSION...CIRCULATION AT THE SOUTHERN END OF THE DIFFUSE UPPER
TROF NOW CROSSING THE REGION SEEMS TO BE THE FOCUS OF THE BEST
LIFT. THIS WILL PRIMARILY STAY JUST TO OUR SOUTH AS IT MOVES EAST
TODAY BUT EXPECT ENOUGH PRECIP WILL OCCUR IN OUR SRN MTNS TO REACH
ADVISORY LEVEL ACCUMULATIONS...AND WILL LEAVE ADVISORY AS IS.

LIGHT BUT WIDESPREAD PRECIP OVER THE NORTH WILL START TO WIND DOWN
THIS AFTERNOON AS THE UPPER TROF AXIS PASSES AND AIRMASS STARTS TO
WARM ALOFT. DONT SEE MUCH IF ANY THREAT OF SNOW FOR THE NRN VALLEYS
FROM THIS TODAY...BUT THERE COULD BE A FEW FLAKES MIXED IN AT TIMES
ALONG THE BENCHES.

NEXT VIGOROUS SHORT WAVE NOW MOVING INTO THE PAC NW WILL START TO
SPREAD PRECIP BACK INTO OUR AREA AFTER MIDNIGHT TONIGHT. THIS
FEATURE WILL BRING A GLANCING BLOW TO OUR AREA AND AFFECT MAINLY THE
NORTHERN ZONES. IT WILL BRING STRONG NW WINDS TO THE NRN MTNS AND
PROBABLY ADVISORY LEVEL SNOW. AIRMASS WILL BE MARGINALLY COLD ENOUGH
FOR SNOW IN THE VALLEYS BUT DONT EXPECT MUCH ACCUMULATION.

STRONG RIDGING WILL DOMINATE OUR WEATHER TUE AND WED. CURRENT
FORECASTS IN GOOD SHAPE AND NO UPDATES PLANNED.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY SRN MOUNTAINS TODAY UTZ017-018.
ID...NONE.
WY...NONE.
&&

WILENSKY
Hazardous weather outlook, Nov 16, 7:00 AM MST, 6 hours before
IDZ024-025-UTZ001>021-WYZ021-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST SUN NOV 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A LOW PRESSURE SYSTEM MOVING EAST ACROSS NORTHERN ARIZONA TODAY
WILL BRING WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW TO SOUTHERN
UTAH.  SOME OF THE SNOW COULD BE HEAVY AT TIMES IN THE EXTREME
SOUTHERN MOUNTAINS.  A SNOW ADVISORY IS IN EFFECT FOR THE SOUTHERN
MOUNTAINS TODAY.  SEE THE LATEST SLCWSWSLC FOR DETAILS ON THIS
ADVISORY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A FAST MOVING WEATHER DISTURBANCE WILL AFFECT THE NORTHERN THIRD OF
UTAH MONDAY.  LOCALLY HEAVY SNOWS ARE POSSIBLE FOR THE EXTREME
NORTHERN MOUNTAINS DURING THE DAY MONDAY.  THE NEXT PACIFIC STORM
SYSTEM WILL ARRIVE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Western Unita Mountains

When
November 16, 1:00 PM MST to November 17, 8:00 PM MST
Where
Western Unita Mountains forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
November 16, 1:00 PM MST to November 17, 8:00 PM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains I80 North

When
November 16, 1:00 PM MST to November 17, 8:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains South of I80

When
November 16, 1:00 PM MST to November 17, 8:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328960, 5328961, 5328962, 5328963.